Real Analysis Exchange

Infinite Peano Derivatives

Miklós Laczkovich

Full-text: Open access


Let $f_{(n)}$ and ${\underline f}{_{(n)}}$ denote the $n^{\rm th}$ Peano derivative and the $n^{\rm th}$ lower Peano derivative of the function $f:[a,b]\to $\mathbb{R} .$ We investigate the validity of the following statements.

$(M_n)$ If the set $H=\{ x\in [a,b]: {\underline f}{_{(n)}} (x)>0\}$ is of positive outer measure, then $f$ is $n$-convex on a subset of $H$ having positive outer measure.

$(Z_n)$ The set $E_n (f)=\{ x\in [a,b] : f_{(n)} (x)=\infty \}$ is of measure zero for every $f:[a,b]\to \mathbb{R} .$

We prove that ($M_n$) and ($Z_n$) are true for $n=1$ and $n=2,$ but false for $n\ge 3.$ More precisely we show that for every $n\ge 3$ there is an $(n-1)$ times continuously differentiable function $f$ on $[a,b]$ such that $f_{(n)} (x)=\infty$ a.e. on $[a,b] ,$ and that such a function cannot be $n$-convex on any set of positive outer measure. We also show that the category analogue of ($Z_n$) is false for every $n.$ Moreover, the set $E_n (f)$ can be residual. On the other hand, the category analogue of ($M_n$) is true for every $n.$ More precisely, if $\{ x\in [a,b] : {\underline f}{_{(n)}} (x)>0\}$ is of second category, then $f$ is $n$-convex on a subinterval of $[a,b].$ As a corollary we find that $E_n (f)$ cannot be residual and of full measure simultaneously.

Article information

Real Anal. Exchange, Volume 26, Number 2 (2000), 811-826.

First available in Project Euclid: 27 June 2008

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 26A24: Differentiation (functions of one variable): general theory, generalized derivatives, mean-value theorems [See also 28A15]

Peano derivatives $n$-convex functions


Laczkovich, Miklós. Infinite Peano Derivatives. Real Anal. Exchange 26 (2000), no. 2, 811--826.

Export citation


  • S. Agronsky, A. M. Bruckner, M. Laczkovich and D. Preiss, Convexity conditions and intersections with smooth functions, Trans. Amer. Math. Soc. 289 (1985), 659-677.
  • P. S. Bullen, A criterion of $n$-convexity, Pacific J. Math. 36 (1971), 81–98.
  • P. S. Bullen and S. N. Mukhopadhyay, Relations between some general $n$th-order derivatives, Fund. Math. 85 (1974), 257–276.
  • K. Kuratowski, Topology, Vol. I. Academic Press, 1966.
  • S. Saks, Theory of the Integral. Dover, 1964.